Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 26, NWS Newport/Morehead City, NC

September 2, 20194 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 2, 2019, 8:07 PM EDT for 4 counties in North Carolina. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2019, 8:07 PM EDT (00:07 UTC)
Expired
Sep 4, 2019, 8:00 PM EDT
In force
48 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WHUS42 KMHX 030007
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
807 PM EDT Mon Sep 2 2019

...HIGH THREAT OF RIP CURRENTS TODAY ON ALL AREA BEACHES...

.Increased swell energy from powerful Hurricane Dorian in the
Bahamas will lead to a high threat of rip currents for all area
beaches today. This long period swell will continue to impact 
area beaches through late week, leading to a prolonged period of 
active and strong rip currents.

NCZ195-196-199-203>205-031215-
/O.EXP.KMHX.BH.S.0025.000000T0000Z-190903T0000Z/
/O.NEW.KMHX.BH.S.0026.190903T0007Z-190904T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
807 PM EDT Mon Sep 2 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Tuesday
evening.

* HAZARDS...High risk for dangerous rip currents, strong shore 
  break and longshore currents.

* LOCATIONS...All areas beaches.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to develop will be a couple of hours before and after 
  low tide which will occur between 4 PM and 5 PM this 
  afternoon. Strong rip currents can still develop at any time 
  of the day.

* SURF HEIGHT...3 to 6 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.


&&

$$
2 follow-up statements
922 
WHUS42 KMHX 030756
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
356 AM EDT Tue Sep 3 2019

...HIGH THREAT OF RIP CURRENTS TODAY ON ALL AREA BEACHES...

.Continued long period swell energy from powerful Hurricane 
Dorian in the Bahamas will lead to a high threat of rip currents 
for all area beaches today. This swell will continue to impact 
area beaches through late week, leading to a prolonged period of 
active and strong rip currents.

NCZ195-196-199-203>205-032000-
/O.CON.KMHX.BH.S.0026.000000T0000Z-190904T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
356 AM EDT Tue Sep 3 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...High risk for dangerous rip currents, strong shore 
  break and longshore currents.

* LOCATIONS...All areas beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple of hours before and after low tide
  which will occur between 5 PM and 6 PM this afternoon. Strong 
  rip currents can still develop at any time of the day.

* SURF HEIGHT...3 to 5 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all
times.

&&

$$
952 
WHUS42 KMHX 040000
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
800 PM EDT Tue Sep 3 2019

...HIGH THREAT OF RIP CURRENTS TODAY ON ALL AREA BEACHES...

.Continued long period swell energy from powerful Hurricane
Dorian off the coast of Florida will lead to a high threat of rip
currents for all area beaches today. This swell will continue to 
impact area beaches through late week, leading to a prolonged 
period of active and strong rip currents.

NCZ195-196-199-203>205-041200-
/O.EXT.KMHX.BH.S.0026.000000T0000Z-190905T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
800 PM EDT Tue Sep 3 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH WEDNESDAY
EVENING...

* HAZARDS...High risk for dangerous rip currents, strong shore 
  break and longshore currents.

* LOCATIONS...All areas beaches.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to develop will be a couple of hours before and after 
  low tide which will occur between 5 PM and 6 PM this 
  afternoon. Strong rip currents can still develop at any time 
  of the day.

* SURF HEIGHT...3 to 6 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all
times.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 7:08 PM EDT, 59 minutes earlier.

Area forecast discussion, Sep 2, 7:08 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
708 PM EDT Mon Sep 2 2019

.SYNOPSIS...
A trough of low pressure will linger along the coast through
tonight. Hurricane Dorian will continue to slowly cross Grand
Bahama Island and approach the east coast of Florida tonight into
Tuesday before riding up the Southeast coast through the end of
the workweek. Significant impacts are becoming more likely for
eastern North Carolina. Monitor updates from the National
Hurricane Center for the latest on Dorian.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 7 PM Monday...Showers and a few embedded thunderstorms
continue over the Coastal Plains, especially in the
Greenville/Washington area. Latest HRRR and 3km NAM show this
activity ending with loss of heating with a mostly dry night,
except for a few showers near the immediate coast late tonight.
Conditions will become favorable for some patchy areas of
radiational fog late tonight with clearing skies and light to
calm winds. No changes made to the forecast with low
temperatures upper 60s inland and mostly lower 70s coast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 230 PM Monday...Upper trough will push off the coast as
flow becomes more zonal aloft. Not much forcing or moisture so
expect isolated to widely scattered showers and storms, mainly
diurnally driven. With decent amount of sun shld see highs in
the mid/upr 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 230 PM Monday...Tropical Cyclone Dorian will track along
the Carolina coast Wednesday through Friday, bringing the
greatest impacts locally Thursday through Friday morning. Global
guidance has been relatively consistent with the track over the
past day or more, matching the NHC official forecast for the
center of circulation to track northeastward along the coast to
near Cape Hatteras, then departing off toward the northeast.
However, there is still potential for significant shifts in this
forecast track based on what Dorian, which is still over the
Bahamas, does over the next 24 hours and when it is expected to
make the turn northward and begin accelerating toward the
Southeast US. Regardless of the eventually realized track,
impacts will be felt well away from the center of the storm.
Have once again relied on a consensus of the global models for
the official forecast, with the disclaimer that a deterministic
forecast makes it difficult to reflect the range of
possibilities, including the potential for Dorian to track
inland, well off the coast, or potentially make landfall in
eastern North Carolina.

Heavy rainfall continues to be the threat for which there is the
most confidence, as guidance shows a large shield of heavy
precipitation on the west to north side of the system, where
low level moisture convergence is the greatest. Latest QPF has
values of up to 10 to 12 inches near the core of the system,
with locally higher amounts possible. The exact location of the
highest precip will depend on track, but the threat for heavy
rainfall and flash flooding will likely extend across most of
eastern NC.

The local impacts of other hazards, including storm surge and
tropical storm or hurricane force winds, are highly track
dependent. Based on the current track, the greatest threat for
damaging winds will exist along coastal areas, including
coastal Onslow County, the Crystal Coast, and the Inner and
Outer Banks. Also based on the current track, the greatest
threat for storm surge would exist across the southern Pamlico
Sound shorelines, including the soundside of the southern OBX,
Downeast, and the shores of the Neuse River. However, it must
be stressed that even minor adjustments in the track could
result in significant changes to the threats, and all residents
of eastern North Carolina should be preparing for hurricane
force winds and interests vulnerable to storm surge should
monitor subsequent forecasts closely.

Tornadoes are also possible with Dorian, with the right front
quadrant relative to the storm motion being the favored location
for tropical tornado development.

Overall, conditions will likely deteriorate rapidly Thursday
morning, with the greatest impacts felt Thursday through Friday
morning. Tropical Storm force winds could arrive as early as
later in the day Wednesday, so all preparations should be
completed by Wednesday morning.

Dorian is expected to move away from the area late in the day
Friday. Increasing heights aloft will bring a mostly dry
forecast despite the potential for a cold front to cross or
possibly stall over the area over the weekend.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Short Term /through 00Z Wednesday/...
As of 705 PM Monday...VFR conditions continue this evening as a
few scattered showers and embedded tstms end quickly with loss
of heating. With clearing skies, high dewpoints and light to
calm winds, good conditions develop for radiational fog toward
morning and will continue to forecast a period of IFR fog at all
TAF sites from about 09z-13z. VFR conditions then prevail
through Tuesday with only scattered high clouds and minimal
threat of precipitation.

Long Term /Tuesday night through Saturday/...
As of 330 AM Monday...Mainly VFR expected into Wednesday
morning, with brief sub-VFR possible in occasional showers/storms.
Hurricane Dorian is expected to track along the Carolina coast
Wednesday through Friday. This would bring a prolonged period of
likely IFR ceilings, significant visibility reductions in
periods of heavy rainfall, and the potential for significant
LLWS. Dorian is expected to move out of the area by Fri
afternoon with a return to VFR conditions.

&&

.MARINE...
Short Term /through Tue night/...
As of 710 PM Monday...E/SE winds continue at 5-15 knots with
seas south of Oregon Inlet mostly 4-5 feet, with a few 6-footers
in a far eastern waters. SCA's continue south of Oregon Inlet
for the precursor swell from Hurricane Dorian for 4-7 seas. The
swell could briefly subside Tue before building again Tue night
as Hurricane Dorian begins it's forecasted track along the SE
coast. N/NE winds 5-15 kt early Tue becoming NE/E during the
day, strongest winds south of Hatteras.

Long Term /Wednesday through Saturday/...
As of 330 AM Mon...While there is still uncertainty with the
track of Dorian, there is high confidence that Dorian will bring
hazardous marine conditions to at least the coastal waters
through the end of the workweek. If Dorian tracks along the
Southeast coast as currently expected, conditions will rapidly
deteriorate across all waters later Wednesday through Thursday
morning. Conditions unsafe for any mariners, including strong
winds and exceptionally large dangerous seas, are possible
beginning Thursday. Mariners should continue to monitor the
latest forecasts from NHC concerning Dorian.

&&

.TIDES/COASTAL FLOODING...
As of 230 PM Mon...Elevated tidal levels from the recently
passed lunar perigee and new moon will continue into Tuesday.
Minor/nuisance flooding is expected across low lying areas
adjacent to the sounds once again during high tide. The most
susceptible areas will be along the Crystal Coast and Downeast
Carteret Co.

Swell from Hurricane Dorian will cont to impact the coast
through the rest of the week with an increased rip current risk
along area beaches.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for AMZ152-154-
     156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CQD
LONG TERM...CB
AVIATION...CTC/MS/CB
MARINE...CTC/CQD/CB
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 2, 3:57 AM EDT, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
357 AM EDT Mon Sep 2 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-030800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
357 AM EDT Mon Sep 2 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tropical Cyclone Dorian is expected to approach the east coast of
Florida early next week before lifting north along the Southeast
coast. Significant impacts to eastern North Carolina will be
possible, but remain uncertain as will be highly dependent on the
track of Dorian. Based on the current timing of Dorian the greatest
impacts would develop Thu and continue into Friday. People are urged
to complete preparations and monitor the National Hurricane Center
for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-030800-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
357 AM EDT Mon Sep 2 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tropical Cyclone Dorian is expected to approach the east coast of
Florida early next week before lifting north along the Southeast
coast. Significant impacts to eastern North Carolina will be
possible, but remain uncertain as will be highly dependent on the
track of Dorian. Based on the current timing of Dorian the greatest
impacts would develop Thu and continue into Friday. People are urged
to complete preparations and monitor the National Hurricane Center
for updates.

Swell from Hurricane Dorian will continue into next week, bringing
an increased rip current risk to area beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 11:02 AM EDTHurricane WatchMHXBeaufort, Carteret, Craven, Dare, Hyde, Jones and 4 more24 hr
Sep 3, 11:02 AM EDTTropical Storm WatchMHXDuplin, Greene, Lenoir, Martin, Pitt24 hr
Sep 3, 11:26 AM EDTStorm Surge WatchMHXBeaufort, Carteret, Craven, Dare, Hyde, Jones and 4 more24 hr

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.